Montana, 2011

Damaging Winds in Montana, August 21 to 24, 2011

August 21 to 24, 2011 · NWS BYZ · 5 events in 3 counties and zones

An unstable atmosphere resulted in severe thunderstorm winds over a three day period. Low levels were dry which resulted in predominately dry thunderstorms producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable atmosphere resulted in severe thunderstorm winds over a three day period. Low levels were dry which resulted in predominately dry thunderstorms producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 21, 2:36 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 21, 2:36 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT SUN AUG 21 2011

.SHORT TERM...VALID FOR MON AND TUE...

HOT TEMPERATURES TO CONTINUE THROUGH THE WEEK. UPPER RIDGE TRYING
TO ESTABLISH ITSELF OVER THE AREA BUT SEVERAL SYSTEMS CROSSING
NORTHERN CANADA WILL KEEP FLATTENING IT OUT ALLOWING ENOUGH COOLER
AIR TO KEEP TEMPERATURES IN THE LOW TO MID 90S AS OPPOSED TO
TRIPLE DIGITS THIS WEEK.

A WAVE MOVING OUT OF SOUTHWEST MONTANA WILL CROSS THE AREA THIS
EVENING DRAGGING AN AREA OF CONVECTION WITH IT. MODELS BEING
CONSISTENT WITH DEVELOPING AN AREA OF STRONG WINDS WITH THIS
CONVECTION THUS INCREASED WINDS IN THE FORECAST FOR THIS EVENING.
EXPECT WIND GUSTS OF 40 TO 50 MPH WITH ISOLATED HIGHER GUSTS
POSSIBLE. STRONG WINDS COULD PUSH OUT WELL AHEAD OF ANY STORMS.
PRECIPITABLE WATER VALUES ARE HIGH ENOUGH TO SUPPORT AT LEAST A
LITTLE BIT OF RAINFALL WITH THE CONVECTION SO BUMPED POPS INTO
CHANCE CATEGORY FOR SOME AREAS...MAINLY SOUTH OF I-90/I-94.

FOR MONDAY EXPECT GUSTY WESTERLY WINDS OVER MUCH OF THE AREA AS
TEMPERATURES CLIMB INTO THE MID 90S ALLOWING MIXING OF STRONGER
WINDS ALOFT. ANOTHER DISTURBANCE WILL CROSS THE AREA BRINGING A
SLIGHT CHANCE OF THUNDERSTORMS TO THE AREA THROUGH LATE MONDAY
NIGHT. ONCE AGAIN EXPECT STRONG WIND GUSTS WITH ANY STORMS.

A STRONGER WAVE CROSSES SOUTHERN CANADA EARLY TUESDAY DRAGGING A
WEAK COLD FRONT THROUGH THE AREA AND SHIFTING WINDS TO THE
NORTHWEST. AT THIS POINT IT LOOKS LIKE THE COLD FRONT WILL BE DRY.
WINDS TUESDAY AFTERNOON COULD GUST INTO THE 30 TO 40 MPH RANGE AT
TIMES EAST OF A ROUNDUP TO SHERIDAN LINE...WITH THE STRONGEST
GUSTS NEAR THE EASTERN STATE LINE. TEMPERATURES BEHIND THE FRONT
WILL ONLY DROP INTO THE UPPER 80S AND LOWER 90S AS THE MUCH COOLER
AIR WILL STAY WELL TO THE NORTH OF THE FORECAST AREA. WINDS WILL
DIMINISH LATE TUESDAY EVENING. CHAMBERS

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

EXTENDED FORECAST REMAINS IN GOOD SHAPE. MODELS HAVE NOT DIVERGED
TO MUCH TODAY SO HAVE NOT MADE ANY BIG CHANGES. HAVE ADJUSTED
POPS AND WINDS A BIT. HIGH PRESSURE WILL HOLD FIRM WEDNESDAY AND
THURSDAY WHICH WILL CONTINUE THE HOT AND DRY CONDITIONS.
TEMPERATURES WILL WARM WELL ABOVE NORMAL WITH READINGS IN THE
LOWER TO MIDDLE 90S. SOME MOISTURE ROTATES AROUND THE RIDGE AXIS
AND WILL FLATTEN THE RIDGE SOMEWHAT ON THURSDAY BRINGING A BETTER
CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS THE CENTRAL AND
WESTERN ZONES. THE RIDGE GETS FLATTENED FRIDAY INTO SATURDAY AS
MORE UPPER ENERGY MOVES ACROSS THE AREA BRINGING CONTINUED
CHANCES FOR THUNDERSTORM ACTIVITY. MODELS HINTING AT A COOL FRONT
EDGING ITS WAY ACROSS THE FORECAST AREA FRIDAY NIGHT WHICH WOULD
BRING COOLER TEMPERATURES TO START NEXT WEEKEND. HOOLEY

&&

.AVIATION...

A WEAK DISTURBANCE ALOFT WILL BRING AN INCREASING CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT PLAINS THIS EVENING
AND INTO THE OVERNIGHT HOURS. THE THUNDERSTORMS MAY PRODUCE GUSTY
AND ERRATIC SURFACE WINDS BUT ARE EXPECTED TO DIMINISH AFTER 06Z.
OCCASIONAL MVFR CONDITIONS CAN BE EXPECTED NEAR ANY THUNDERSTORM.
OTHERWISE...VFR CONDITIONS WILL PREVAIL TONIGHT. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 062/095 062/091 060/091 060/094 060/093 059/090 061/087
    22/T    21/N    00/U    01/U    22/T    22/T    22/T
LVM 053/092 051/089 051/090 050/091 051/090 050/088 050/086
    32/T    21/N    00/U    01/U    22/T    22/T    22/T
HDN 061/096 060/093 058/093 059/097 059/096 058/093 060/090
    21/U    21/U    00/U    01/U    12/T    22/T    22/T
MLS 064/097 063/093 059/091 060/095 062/094 060/091 063/089
    21/U    10/N    00/U    01/U    22/T    22/T    22/T
4BQ 061/095 060/093 056/091 057/095 058/094 057/091 059/090
    21/U    21/N    00/U    01/U    12/T    22/T    22/T
BHK 060/094 058/091 056/088 056/093 059/092 057/088 059/086
    22/T    10/N    00/U    01/U    22/T    22/T    22/T
SHR 057/095 058/092 053/091 055/093 056/092 055/090 056/087
    21/U    21/U    00/U    01/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
      ZONE 117.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 21, 2:23 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT SUN AUG 21 2011

MTZ028>042-056>058-063>068-WYZ098-099-222130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
323 PM MDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THROUGH LATE EVENING. EXPECT STRONG WIND GUSTS TO 50 MPH NEAR ANY
THUNDERSTORMS...WITH LOCALLY STRONGER GUSTS POSSIBLE. THESE STORMS
SHOULD MOVE INTO THE BILLINGS AREA BETWEEN 5 AND 7 PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 1:43 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT SUN AUG 21 2011

MTZ040-041-064>067-212145-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-LIVINGSTON
AREA MT-NORTHERN PARK MT-NORTHERN SWEET GRASS MT-PARADISE VALLEY MT-
243 PM MDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK...EXTREME
SOUTHWESTERN STILLWATER AND SOUTHWESTERN SWEET GRASS COUNTIES UNTIL
345 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTH OF BOZEMAN...MOVING NORTHEAST AT
35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
FREQUENT LIGHTNING.

THIS STORM WILL BE NEAR...
EMIGRANT AND CHICO AROUND 300 PM MDT.
PRAY AROUND 305 PM MDT.
PINE CREEK AROUND 315 PM MDT.
LIVINGSTON AROUND 325 PM MDT.
MC LEOD AROUND 345 PM MDT.

LAT...LON 4536 11093 4552 11094 4554 11086 4559 11087
      4560 11085 4561 11081 4570 11081 4590 11025
      4530 10990 4510 11079 4535 11099
TIME...MOT...LOC 2042Z 247DEG 35KT 4540 11101
Special weather statement, Aug 21, 2:32 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT SUN AUG 21 2011

MTZ040-041-064>068-212230-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-CRAZY
MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK MT-NORTHERN SWEET GRASS
MT-PARADISE VALLEY MT-
332 PM MDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON...CENTRAL PARK...
SOUTHWESTERN STILLWATER AND SWEET GRASS COUNTIES UNTIL 430 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS 4 MILES WEST TO 7 MILES SOUTH OF
LIVINGSTON...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS LINE OF STORMS ALONG
WITH FREQUENT LIGHTNING.

THIS STORM WILL BE NEAR...
LIVINGSTON AROUND 340 PM MDT.
SPRINGDALE AND MC LEOD AROUND 400 PM MDT.
BIG TIMBER AROUND 425 PM MDT.

LAT...LON 4561 11081 4588 11080 4613 10993 4535 10956
      4530 10960 4527 10957 4523 10960 4528 10954
      4521 10949 4508 11056 4560 11083
TIME...MOT...LOC 2131Z 240DEG 29KT 4558 11052
Special weather statement, Aug 21, 3:28 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT SUN AUG 21 2011

MTZ034-039-041-056-066-067-212330-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-EASTERN CARBON
MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-RED LODGE FOOTHILLS
MT-
428 PM MDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON...CENTRAL
STILLWATER AND CENTRAL SWEET GRASS COUNTIES UNTIL 530 PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS WITH STRONG WIND GUSTS FROM 5 MILES
NORTHWEST OF BIG TIMBER TO 20 MILES SOUTH OF BIG TIMBER. THE STORMS
WERE MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
FREQUENT LIGHTNING.

THIS STORM WILL BE NEAR...
BIG TIMBER AROUND 435 PM MDT.
GREYCLIFF AND SOURDOUGH AROUND 450 PM MDT.
REED POINT AROUND 505 PM MDT.
COLUMBUS AROUND 515 PM MDT.

LAT...LON 4596 11016 4606 10930 4546 10902 4526 10987
      4595 11018
TIME...MOT...LOC 2225Z 249DEG 24KT 4574 11000
Special weather statement, Aug 21, 3:45 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
445 PM MDT SUN AUG 21 2011

MTZ034-035-039-056-066-212345-
BEARTOOTH FOOTHILLS MT-EASTERN CARBON MT-NORTHERN STILLWATER MT-RED
LODGE FOOTHILLS MT-YELLOWSTONE MT-
445 PM MDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON...CENTRAL
STILLWATER AND SOUTHWESTERN YELLOWSTONE COUNTIES UNTIL 545 PM MDT...

AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS FROM 10 MILES NORTHEAST
OF ABSAROKEE TO 10 MILES SOUTHWEST OF ABSAROKEE. THE STORMS WERE
MOVING EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE EXPECTED WITH THIS LINE OF
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
COONEY RESERVOIR ST PARK...COLUMBUS AND ROBERTS AROUND 445 PM MDT.
BOYD AROUND 455 PM MDT.
JOLIET AROUND 505 PM MDT.
FROMBERG AROUND 510 PM MDT.
ROCKVALE...EDGAR AND PARK CITY AROUND 515 PM MDT.
SILESIA AROUND 515 PM MDT.
LAUREL AROUND 525 PM MDT.

AT THIS POINT...IT APPEARS THE STORMS WILL IMPACT BILLINGS AFTER 525
PM MDT.

LAT...LON 4531 10962 4533 10964 4572 10945 4578 10860
      4544 10867 4543 10869 4520 10872
TIME...MOT...LOC 2240Z 263DEG 24KT 4551 10926

The radar

The Billings radar (KBLX), 71 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweet Grass

When
August 21, 3:52 PM MST
Where
Sweet Grass County, 22.44 mi E of Melville
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.040, -109.490

An estimated wind gust of 65 mph was reported 12 miles WNW of Rapelje.

Thunderstorm Wind, Musselshell

When
August 21, 4:45 PM MST
Where
Musselshell County, 5.97 mi SW of Elso
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.290, -108.760

An estimated wind gust of 60 mph was reported 15 miles SW of Roundup.

Thunderstorm Wind, Yellowstone

When
August 21, 5:00 PM MST
Where
Yellowstone County, 5.92 mi SW of Comanche
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.950, -108.870

An estimated wind gust of 60 mph along with blowing dust was reported 6 miles NNE of Molt.

Thunderstorm Wind, Yellowstone

When
August 22, 9:20 PM MST
Where
Yellowstone County, 0.69 mi S of Laurel
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.670, -108.770

The public reported 6-8 diameter tree branches broken along with a power outage and a roof being blown off a dugout.

Thunderstorm Wind, Yellowstone

When
August 24, 6:22 PM MST
Where
Yellowstone County, 1.19 mi NW of (Bil)logan Arpt Bill
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -108.550

Event duration lasted one minute.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331296, 331297, 331299, 331301, 331303.